MAUDE Adverse Event Report: CURONIX LLC FREEDOM SPINAL CORD STIMULATOR

CURONIX LLC FREEDOM SPINAL CORD STIMULATOR
Model Number FR8A-RCV-A0, FR8A-SPR-B0
Medical Device Problem Codes Circuit Failure (1089); Fracture (1260); Use of Device Problem (1670); Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The loss of therapy/no therapy questionnaire was reviewed for potential causes of the reported issue.Based on this review, implanting the device in an off-label location, not performing an x-ray immediately after the procedure to confirm placement, and no attempts to reprogram the transmitter have been ruled out as potential causes.However, the patient experienced a fall during a snowboarding accident, migration was confirmed via x-ray, and the implanting clinician did not coil the receiver during the implant procedure.The medical team believes that during the snowboarding accident, the device was pinched/cut between the lamina of the two vertebrae at the level of epidural entry.The stimulator is used to treat pain.The cause of loss of therapy, migration, and the fractured device is due to severe force applied to the implant (patient fall, accident) as the patient fell during a snowboarding accident (user error- patient).Additionally, inadequate fixation was identified as the implanting clinician did not coil the receiver during the implant procedure (user error- clinician).Rates reviewed at the most recent complaint trending meeting do not indicate a significant increase in loss of therapy/no therapy issues.Loss of therapy/no therapy issue rates remain acceptably low; thus, a capa is not required at this time.Loss of therapy/no therapy issue rates will continue to be tracked and trended.
 
Event or Problem Description
The patient reported loss of therapy and increased pain after a snowboarding accident and migration was confirmed via x-ray.Attempts were made to change the transmitter settings with no success and an explant procedure was scheduled for (b)(6) 2024.During the explant procedure, one of the neurostimulators was removed without issue.However, the second device was broken off at the lamina and could not be completely explanted.The patient was referred to a neurosurgeon to perform a micro-laminotomy to remove the fragment of the device that remained implanted.On (b)(6) 2024, the remaining portion of the device was explanted.The patient is doing well and will be implanted with two new neurostimulators (date is unknown).
 
Additional Manufacturer Narrative
The loss of therapy/no therapy questionnaire was reviewed for potential causes of the reported issue.Based on this review, implanting the device in an off-label location, not performing an x-ray immediately after the procedure to confirm placement, and no attempts to reprogram the transmitter have been ruled out as potential causes.However, the patient experienced a fall during a snowboarding accident, migration was confirmed via x-ray, and the implanting clinician did not coil the receiver during the implant procedure.The medical team believes that during the snowboarding accident, the device was pinched/cut between the lamina of the two vertebrae at the level of epidural entry.The neurostimulators associated with the complaint were returned for investigation.Results of the investigations are as follows: the investigation for rma-2024-11822 found circuit failure as the device was cut in half at the pcb and failed the automated functional test on stimulator verification unit (tf-0029).Additional visual inspection revealed evidence of liquid ingress (i.E.Efflorescence, oxidation) as well as damaged circuitry.The severe force applied to the implant caused the fractured neurostimulator, damaged circuitry, and liquid ingress.The investigation for rma-2024-11823 found the device failed the automated functional test on stimulator verification unit (tf-0029) due to circuit failure.The device was unable to power up as there was no outward current flow to the electrodes.Visual inspection revealed evidence of liquid ingress (i.E.Efflorescence, oxidation) as well as damaged circuitry.The severe force applied to the implant may have caused the liquid ingress and damaged circuitry.The stimulator is used to treat pain.The cause of loss of therapy, migration, and the fractured device is due to severe force applied to the implant (patient fall, accident) as the patient fell during a snowboarding accident (user error- patient).Additionally, inadequate fixation was identified as the implanting clinician did not coil the receiver during the implant procedure (user error- clinician).Rates reviewed at the most recent complaint trending meeting do not indicate a significant increase in loss of therapy/no therapy issues.Loss of therapy/no therapy issue rates remain acceptably low; thus, a capa is not required at this time.Loss of therapy/no therapy issue rates will continue to be tracked and trended.
 
Event or Problem Description

Brand Name
FREEDOM SPINAL CORD STIMULATOR
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
CURONIX LLC
1310 park central blvd s
pompano beach FL 33064
Manufacturer (Section G)
CURONIX LLC
1310 park central blvd s
pompano beach FL 33064
Manufacturer Contact
tena jimmerson
1310 park central boulevard s.
pompano beach, FL 33064
8009655134
MDR Report Key20907617
Report Number3010676138-2024-00269
Device Sequence Number13056495
Product Code GZB
UDI-Device Identifier00818225020693
UDI-Public(01)00818225020693(17)210201(01)00818225020648(17)210201(21)209855-61
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182720
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date02/01/2021
Device Model NumberFR8A-RCV-A0, FR8A-SPR-B0
Device Lot NumberSWO190222, SWO190225
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2024
Supplement Date Received by Manufacturer11/19/2024
Initial Report FDA Received Date12/11/2024
Supplement Report FDA Received Date02/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexMale